Nebraska, 2007

Blizzard in Nebraska, March 2 to 3, 2007

March 2 to 3, 2007 · NWS LBF · 5 events in 5 counties and zones

A deep low pressure center over the Western Great Lakes brought strong northwest winds of 30 to 40 mph with gusts to 50 mph. Blizzard conditions occurred across portions of North Central Nebraska during the afternoon and evening hours of March 2nd.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A deep low pressure center over the Western Great Lakes brought strong northwest winds of 30 to 40 mph with gusts to 50 mph. Blizzard conditions occurred across portions of North Central Nebraska during the afternoon and evening hours of March 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 2, 12:15 PM CST, 15 minutes earlier.

Area forecast discussion, Mar 2, 12:15 PM CST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 PM CST FRI MAR 2 2007

.DISCUSSION...
WILL BE UPGRADING BOYD AND HOLT COUNTIES TO A BLIZZARD WARNING
SHORTLY. THIS WILL RUN UNTIL MIDNIGHT CST. CALLS TO LAW ENFORCEMENT
IN THESE TWO COUNTIES. INDICATING PERIODIC VISIBILITIES UNDER A
QUARTER MILE WITH BLOWING SNOW AND WHITEOUT CONDITIONS. SHELTERED
AREAS STILL REMAIN AT OR ABOVE A MILE. THE NAM SOLN THIS MORNING
CONTINUES TO INDICATE ANOTHER SHOT OF LIFT IMPACTING THE FAR NERN
CWA FROM 00Z TO 06Z TONIGHT...SO WILL HAVE THE NEW HEADLINE RUN
CONCURRENT WITH THE ONGOING SNOW AND BLOWING SNOW ADVISORY AND WIND
ADVISORIES FURTHER WEST.

&&
PREVIOUS DISCUSSION FOLLOWS...ISSUED AT
249 AM CST FRI MAR 2 2007

.DISCUSSION...
STRONG CLOSES SYSTEM CONTINUES TO SPIN OVER UPPER MS VALLEY WITH H2O
SHOWING DRY SLOT WRAPPED AROUND THE CORE A FEW TIMES. EPV SLOT DID
KICK OFF CONVECTIVE SHOWERS TODAY ACROSS WESTERN ZONES...WITH MAINLY
VIRGA BEING REPORTED THANKS TO DRY LLVL AIR THAT MOVED IN LAST
NIGHT. ONE COLD AIR FUNNEL ALSO BEING REPORTED INDICATIVE OF THE
VERY STEEP LAPSE RATES THANKS TO VERY COLD TEMPS ALOFT ASSOC WITH
THIS TROF. COLDEST AIR STILL BACK TO THE NW ALONG BACK EDGE OF THIS
LARGER TROF AND WILL KEEP STEEP LAPSE RATES IN THE WEST WHERE SNOW
SHOWERS LOOK TO CONTINUE ACROSS THE MNTNS. STRONGER WAVE IN THE BACK
OF TROF WILL DROP INTO SOUTHERN ROCKIES THIS AFTERNOON AND DRAG WHAT
IS REMAINING OF THE TROWAL IN THE MIDWEST STORM ACROSS EASTERN
DAKOTAS AND INTO NORTHERN CWA. THIS WILL BRING FAVORABLE
THERMODYNAMIC CONDITIONS AND SYNOPTIC LIFT FOR SNOW THROUGH MUCH OF
TODAY AND EVENING. MODELS HAVE BEEN CONSISTENT IN QPF OUTPUT FOR A
FEW DAYS NOW AND NOT EXPECTED A HEAVY SNOW SCENARIO. HOWEVER BIGGEST
PROBLEM WILL BE THE DRIER NATURE TO THE THIS SNOW WITH COLDER IN
PLACE...AND THE DRIFTING AND BLOWING PROBLEMS. ALREADY HAVE HAD
REPORTS OF SOME THESE PROBS NORTH OF NIOBRARA RIVER VALLEY THIS
EVENING. SNOW/BS ADV IS PROBABLY THE RIGHT CALL BY PREV SHIFT THOUGH
WINDS MAY GUST AS HIGH AS 50 MPH AND IF SOME HVY/SNOW BANDS HAPPEN
TO DEVELOP CONDITIONS COULD DETERIORATE QUICKLY. SFC ANALYSIS
THROUGH THIS EVENING HAS SHOWN LITTLE MOVEMENT OR FILLING OF CYCLONE
OVER WISCONSIN BUT HIGH PRESSURE HAS BEEN INCREASING OVER NW HIGH
PLAINS AND THIS STRENGTHENING PRES GRAD ALONG WITH CORE OF LLVL JET
MOVING IN OVER NE ZONES AS WELL. STILL SOMEWHAT CONCERNED ABOUT
HIGHER TERRAIN IN THE WEST MAINLY SOUTHERN PANHANDLE INTO FAR SW
NEB. BUFKIT MOMENTUM NUMBERS SHOW POTENTIAL FOR GUSTS IN VCNTY OF 55
MPH BY MID/LATE AFTERNOON BUT THERE IS SOME LLVL WAA AND PRESS
CHANGES NOT OVERLY IMPRESSIVE SO WILL KEEP ADV WHICH SHOULD BE ON
THE HIGH END FOR SURE. COLD AIR WILL CONTINUE TO FILTER INTO CWA ON
SAT AND WINDS WILL BE UP EARLY IN THE DAY WITH A GRADUAL WEAKENING
AS SFC LOW FINALLY PUSHES EAST AND HIGH BUILDS INTO FRONT RANGE.
UPPER RIDGE WILL TRANSLATE INTO ROCKY MOUNTAIN REGION SUNDAY NIGHT
AND BEGIN A WARM UP FOR NEXT WEEK. WOULD NOT BE SUPRISED TO SEE
TEMPS RISE TOWARDS SUNRISE ON SUNDAY AS DOWNSLOPE BEGINS AND WARMER
TEMPS PUSH IN ALOFT. NO BIG CHANGES REALLY NEEDED FOR DAYS 3-5 WITH
DRY WEATHER IN PLACE.

&&

.AVIATION...
MVFR CONDITIONS WILL CONTINUE TO SPREAD TO THE SOUTH AND WEST ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA TODAY WITH IFR CONDITIONS FOR
VSBYS 3SM OR LESS DUE TO SNOW AND WIND SPREADING INTO NORTH CENTRAL
KONL-KVTN VCTY BY 18Z. SOUTHWEST EXTENT OF IFR CONDITIONS ALONG A
LINE FROM KIEN-KLBF BY 00Z BEFORE RETREATING TO THE EAST THIS
EVENING. MVFR AND IFR CONDITIONS TO THE WEST OF THIS ADVANCING LINE
THROUGH THE DAY AND EARLY EVENING.

SUSTAINED SURFACE WINDS OVER WESTERN AND NORTH CENTRAL NEBRASKA FROM
MID MORNING THROUGH EARLY EVENING 30 TO 40 MPH WITH GUSTS TO 50 MPH
ESPECIALLY WEST OF HIGHWAY 61.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY THROUGH 6 PM CST FOR NEZ006>010-026>029-038.

WIND ADVISORY FROM 6 AM CST TODAY THROUGH MIDNIGHT CST FOR ZONES
NEZ023>025-036>038-059-071-094.

WIND ADVISORY FROM 9 AM CST TODAY THROUGH MIDNIGHT CST FOR ZONES
NEZ004-022-056>058-069-070.

SNOW AND BLOWING SNOW ADVISORY FROM 6 AM CST TODAY THROUGH MIDNIGHT
CST.  NEZ005>006-008-009-026>029.

BLIZZARD WARNING FROM NOON CST THROUGH MIDNIGHT CST. NEZ007-010.

&&

13/POWER/BUTTLER
Hazardous weather outlook, Mar 2, 5:53 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 AM CST FRI MAR 2 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-031200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
553 AM CST FRI MAR 2 2007 /453 AM MST FRI MAR 2 2007/

...SNOW AND BLOWING SNOW ADVISORY NORTH CENTRAL NEBRASKA...

...WIND ADVISORY WESTERN NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A POWERFUL SLOW MOVING WINTER STORM OVER WISCONSIN WILL BRING NEAR
BLIZZARD CONDITIONS TO PORTIONS OF NORTH CENTRAL NEBRASKA...GENERALLY
NORTH AND EAST OF A LINE FROM CODY IN CHERRY COUNTY TO BROKEN BOW
IN CUSTER COUNTY. SNOW ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED
ACROSS THIS AREA TODAY AND TONIGHT. STRONG NORTHWEST WINDS OF 30 TO
40 MPH WITH GUSTS TO AROUND 50 MPH WILL COMBINE WITH THE SNOW TO
REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES TODAY AND TONIGHT
AND MAKE TRAVEL ACROSS THE AREA VERY HAZARDOUS.

SOUTH AND WEST OF THIS AREA OVER WESTERN NEBRASKA LESSER AMOUNTS
OF SNOW ARE EXPECTED BUT STRONG NORTHWEST WINDS OF 25 TO 35 MPH
WITH GUSTS TO AROUND 45 MPH WILL DEVELOP. A WIND ADVISORY HAS BEEN
ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO FORWARD SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

POWER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Boyd

When
March 2, 12:30 PM CST to March 3, 2:00 AM CST
Where
Boyd forecast zone
Reported by
COOP Observer
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Strong northwest of 30 to 40 mph with gusts to around 50 mph caused blizzard conditions with visibilities near zero at times during the late afternoon through early evening hours.

Blizzard, Holt

When
March 2, 12:30 PM CST to March 3, 2:00 AM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Strong northwest of 30 to 40 mph with gusts to around 50 mph caused blizzard conditions with visibilities near zero at times during the late afternoon through the evening hours. The snow and winds caused 3 foot drifts over roadways.

Blizzard, Keya Paha

When
March 2, 12:30 PM CST to March 3, 2:00 AM CST
Where
Keya Paha forecast zone
Reported by
COOP Observer
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Strong northwest of 30 to 40 mph with gusts to around 50 mph caused blizzard conditions with visibilities near zero at times during the late afternoon through the evening hours.

Blizzard, Brown

When
March 2, 12:30 PM CST to March 3, 2:00 AM CST
Where
Brown forecast zone
Reported by
COOP Observer
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Strong northwest of 30 to 40 mph with gusts to around 50 mph caused blizzard conditions with visibilities near zero at times during the late afternoon through the evening hours.

Blizzard, Rock

When
March 2, 12:30 PM CST to March 3, 2:00 AM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Strong northwest of 30 to 40 mph with gusts to around 50 mph caused blizzard conditions with visibilities near zero at times during the late afternoon through the evening hours.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15112, 15113, 15114, 15115, 15116.